New Mexico, 2021Hail in New Mexico, July 15, 2021
July 15, 2021 · NWS ABQ · 1 event in 1 county or zone
A disturbance that had passed through most of New Mexico the previous day was located over eastern New Mexico early on July 15, 2021. Above normal moisture values continued across the area which led to another active monsoon day with widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance that had passed through most of New Mexico the previous day was located over eastern New Mexico early on July 15, 2021. Above normal moisture values continued across the area which led to another active monsoon day with widespread showers and thunderstorms. With the disturbance across the east and a speed maximum in southern Colorado and northeastern New Mexico, sufficient lift and wind shear supported a brief strong to severe thunderstorm in the area. A spotter near Maxwell did report golf ball size hail from a severe thunderstorm which caused roof damage to their home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 4:54 PM MST, 12 minutes earlier.
Area forecast discussion, Jul 15, 4:54 PM MST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Thu Jul 15 2021
.AVIATION...
00Z TAF CYCLE
Scattered to numerous showers and thunderstorms are generally moving
toward the south or southeast around 10 to 15 kts. Drier air has
moved into the northwest quarter or so of the area limiting
convection there. Much of the SHRA and TSRA activity will diminish by
03-04Z but a few storms may linger through 07Z. Brief MVFR
cigs/vsbys will be possible with the stronger storms in heavy rain
and small hail. Erratic wind gusts associated with thunderstorm
outflows near 35kt will also be possible. Another round of showers
and thunderstorms will develop early Friday afternoon across the high
terrain. With the upper high overhead, storm motion may be a bit
erratic, though storms across the Sangre de Cristo Mountains should
generally move toward the east or northeast.
34
&&
.PREV DISCUSSION...237 PM MDT Thu Jul 15 2021...
.SYNOPSIS...
An active Monsoon thunderstorm pattern will persist for the
foreseeable future, with daily rounds of showers and storms favoring
central and western portions of the state next week. Locally heavy
rainfall and flash flooding will continue as a threat each day,
especially over and near recent burn scars. Daytime temperatures
will generally be at or below normal through at least the next seven
days.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Upper level high pressure will become ill-defined as it attempts to
position itself over NM. Flow aloft will shift more northwesterly
and weaken, ushering limited dry air to northern NM. Continued
advection of Gulf moisture will allow PWATs to remain above
climatological averages, allowing for increased coverage of showers
and thunderstorms to persist into evening and overnight hours.
Potential exists across portions of northeastern NM for some storms
to become severe in nature, though that threat is expected to
decrease significantly with the loss of daytime heating. Meanwhile,
NAEFS shows PWATs across the southwestern portion of the CWA to be
between 1.0 to 1.5 standard deviations above the mean. This combined
with slow storm motions will set the stage for another round of
locally heavy rainfall. Given the increased soil moisture and
potential for the setup to repeat itself again tomorrow, did extend
the Flash Flood Watch through tomorrow evening.
The upper high begins to push northwestward on Friday, strengthening
slightly in its trek. PWATs continue to range between 0.75 and 1.25
in across the CWA, with higher values favoring the central and
southern zones. Expect convection to initiate across the higher
terrain before eventually pushing off into the surrounding valleys.
Slow and erratic storm motion will be favored due to the weakened
flow aloft. High temperatures will be near normal areawide with near
to above normal temperatures expected overnight.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
The upper high will be located over our area by Saturday morning at
around 594dam at 500mb, but will quickly move off to the northwest
and be centered over the UT/CO border by Sunday afternoon per the
latest consensus of model solutions. The upper high is then forecast
to expand and strengthen going from early to mid next week, with the
ridge axis shifting west further away from NM. This development will
go from little storm motion on Saturday to modest northerly steering
flow by Monday, to northeast by Wednesday. Each day will be active
with daytime heating triggered convection, but Sunday through Tuesday
look particularly productive for the Albuquerque and Santa Fe
Metros. Locally heavy rainfall and flash flooding will continue as
potential threats each day, but as grounds become increasingly
saturated less rainfall will be needed to create flooding issues.
The orientation of the ridge across the Rockies will allow for
easterly flow across our area from mid to late next week, which will
bring an easterly wave/low per the 12Z medium range model solutions.
The GFS has been fairly consistent with this feature from run-to-run
and brings it into our area next Thu/Fri with plenty of moisture in
place for a potentially wet period west of the central mountain
chain. The GFS is also bullish on a wetter pattern developing from days
8-10, with a trough/low over SoCal and the upper high relocating to
over the ArkLaTex, which would be a throw-back synoptic pattern to
the days of old Monsoon.
12/11
&&
.FIRE WEATHER...
Persistent monsoon moisture will continue through the foreseeable
future with near normal daytime highs and light winds. Showers and
thunderstorms will favor the southwestern and northern high
terrain this week before positioning of the high brings precip
potential to northwestern zones next week. Slow storm motions and
abundant moisture will bring the possibility of locally heavy
rainfall with these storms, creating flash flooding potential. Areas
receiving repeated bouts of rainfall and recent burn scars will be
especially susceptible to flash flooding. Otherwise, good to
excellent humidity recoveries are expected areawide.
12
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for the following zones...
NMZ208-209-241.
&&
Hazardous weather outlook, Jul 15, 2:29 AM MST, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
329 AM MDT Thu Jul 15 2021
NMZ201>241-160930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
329 AM MDT Thu Jul 15 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy, especially over the Upper Gila region. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few afternoon or evening storms across the northeast
and east-central plains may also produce small hail and wind gusts
to 50 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report flash flooding and severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
41
In the hours before
Special weather statement, Jul 15, 12:57 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
157 PM MDT Thu Jul 15 2021
NMZ230-231-152030-
Harding County-Union County-
157 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EAST
CENTRAL UNION COUNTIES UNTIL 230 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Sedan, or 23 miles southwest of Clayton, moving south
at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Harding and east central Union Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3623 10359 3629 10335 3607 10322 3605 10363
TIME...MOT...LOC 1957Z 358DEG 6KT 3621 10347
DPorter
Special weather statement, Jul 15, 1:14 PM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Thu Jul 15 2021
NMZ230-152045-
Union County-
214 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM
MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 14 miles west of Clayton. This storm was nearly
stationary.
Dime size hail will be possible with this storm. Heavy rain and
frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Mount Dora.
This includes Highway 64 between Mile Markers 409 and 425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327
TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342
DPorter
Special weather statement, Jul 15, 1:43 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Thu Jul 15 2021
NMZ234-152115-
Quay County-
243 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
315 PM MDT...
At 242 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Romero to near Nara Visa.
Movement was southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms. Heavy rain and frequent and dangerous cloud to ground
lightning will also be possible with these storms.
Locations impacted include...
Nara Visa as well as portions of U.S. Highway 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3551 10331 3572 10328 3572 10304 3541 10304
TIME...MOT...LOC 2042Z 306DEG 9KT 3564 10323 3555 10315
DPorter
Special weather statement, Jul 15, 2:22 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Thu Jul 15 2021
NMZ234-152145-
Quay County-
322 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Nara Visa, moving southeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Nara Visa and Glenrio.
This includes Interstate 40 between Mile Markers 372 and 373.
&&
LAT...LON 3554 10334 3567 10317 3560 10304 3513 10304
TIME...MOT...LOC 2121Z 310DEG 22KT 3547 10305
33
Special weather statement, Jul 15, 2:49 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT Thu Jul 15 2021
NMZ230-231-234-152215-
Harding County-Union County-Quay County-
349 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Amistad, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nara Visa, Hayden and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3587 10357 3601 10328 3581 10304 3524 10305
TIME...MOT...LOC 2149Z 324DEG 13KT 3579 10323
33
Hail, Colfax
- When
- July 15, 5:06 PM MST to 5:15 PM MST
- Where
- Colfax County, 4.99 mi SE of Dawson
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -104.720
A trained spotter reported golf ball size hail from a severe thunderstorm moving southwestward near Maxwell. The spotter did report that the hail caused roof damage to their home, but the extent of the damage is unknown. Damages are a rough estimate.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding in North Dakota, July 15, 2021$415,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Flash Flood and Flood in Texas, July 15 to 17, 202161 kt wind · 8 events
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Flash Flooding in Illinois, July 15, 20212 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960306.